MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSTD1660
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/22/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using penumbra smart coils (smart coils), non-penumbra coils, and non-penumbra microcatheters.It was reported that the patient anatomy was moderately tortuous, and there were two loops in the access vessel.During the procedure, the physician implanted a coil in the target vessel with the first microcatheter.Subsequently, the physician inserted the introducer sheath of a smart coil into a new microcatheter.The smart coil was stuck at the initial position of the introducer sheath.Therefore, the smart coil was removed.The procedure was completed using a new smart coil and the same microcatheter, followed by 12 ruby coils, 10 non-penumbra coils, and a non-penumbra microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement and the smart coil may not advance within its introducer sheath.During functional testing, the smart coil was re-sheathed to its initial position without an issue.The smart coil was then advanced through its introducer sheath without an issue.Further evaluation revealed pusher assembly bends and kinks, and offset coil winds on the embolization.This damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11205084
Report Number3005168196-2021-00124
Device Sequence Number2270329
Product Code HCG
UDI-Device Identifier00814548014326
UDI-Public00814548014326
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/23/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/16/2022
Device Model Number400SMTSTD1660
Device Catalogue Number400SMTSTD1660
Device Lot NumberF75699
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/14/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/23/2020
Supplement Date Received by Manufacturer02/04/2021
Initial Report FDA Received Date01/20/2021
Supplement Report FDA Received Date03/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005